Louisiana, 2019

Flood in Louisiana, May 12 to 31, 2019

May 12 to 31, 2019 · NWS SHV · 1 event in 1 county or zone

Moderate flooding developed by the second week of May along the Ouachita River at Columbia as a result much above normal rainfall that fell across much of the Ouachita River basin of Central and Southern Arkansas and extreme Northern Louisiana since February 2019.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Moderate flooding developed by the second week of May along the Ouachita River at Columbia as a result much above normal rainfall that fell across much of the Ouachita River basin of Central and Southern Arkansas and extreme Northern Louisiana since February 2019.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 12, 11:16 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, May 12, 11:16 AM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1216 PM CDT Sun May 12 2019

.AVIATION...
Some MVFR ceilings are hanging around at a number of sites, but
they should clear out this afternoon for western sites and towards
the evening for eastern sites. Otherwise, light, northerly winds
will dominate the forecast period as surface high pressure builds
into the region. /35/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  77  57  81  59 /  10   0   0   0
MLU  77  57  80  56 /  10   0   0   0
DEQ  76  50  79  55 /  10   0  10   0
TXK  76  54  80  57 /  10   0   0   0
ELD  76  53  80  55 /  10   0   0   0
TYR  76  57  81  59 /  10   0   0  10
GGG  77  57  81  58 /  10   0   0   0
LFK  79  58  83  60 /  10   0   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
Hazardous weather outlook, May 12, 11:05 AM CST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1205 PM CDT Sun May 12 2019

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-131715-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1205 PM CDT Sun May 12 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Isolated to scattered showers and thunderstorms will be possible
across much of East Texas, Southeast Oklahoma, adjacent sections
of Southwest Arkansas, and Western Louisiana Saturday, but no
hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed through tonight.

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Caldwell

When
May 12, 1:15 PM CST to May 31, 11:59 PM CST
Where
Caldwell County, 1.96 mi W of Blankston to 2.72 mi ESE of Blankston
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
32.251, -92.163

A very wet winter and springtime season, characteristic of widespread rainfall amounts of 35-40+ inches across much of the Ouachita River basin of Central and Southern Arkansas, and extreme Northern Louisiana since February, resulted in consistently high water spilling downstream along the Ouachita River into Monroe and Columbia, Louisiana throughout much of April and all of May. This resulted in the Ouachita River in Columbia to climb above the moderate flood stage (67 feet) at 215 pm on May 12th, cresting at 68.2 ft at 540 am on the 22nd. A slow recession commenced afterwards, but the Ouachita River at Columbia remained above the 67 ft moderate flood stage through the end of the month. As a result, the Riverton and Columbia Lock and Dam recreational areas were flooded and closed, with moderate to severe flooding of lowland river bottoms observed between and near levee systems.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2019Every state in 2019This day in weather historyWarnings in Louisiana, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824126.